Article Text

PDF
Tacrolimus-associated posterior reversible encephalopathy syndrome in a child with liver transplant
  1. MS Raina,
  2. E Wassmer
  1. Paediatric Neurology, Birmingham Childrens Hospital, Birmingham, UK

Abstract

Posterior reversible encephalopathy syndrome (PRES) is a rare but potentially serious complication of immunosuppressive therapy. Its incidence is likely to increase with increasing solid organ and stem-cells transplantations. Common triggers for PRES are abrupt arterial hypertension, impaired renal function, pregnancy, immunosuppressive therapies and various inflammatory conditions. It is important to be aware of this condition in the general paediatric setting so as to avoid delay in the diagnosis.

We report a case of a 3-year-old boy seen recently in our hospital. He had a liver transplant done a year ago and was receiving tacrolimus. He got admitted after having a 15 minutes generalised tonic-clonic seizure. There was a vague history of child having fever for couple of days prior to admission. Although there was no documented fever, he was initially treated as a child with febrile convulsion. He remained slightly confused for about 12 hours so got started on intravenous antibiotics and acyclovir for possible encephalitis. His mental status did not improve after 36 hours so an EEG was done which showed continuous slow activity over occipital areas bilaterally. Microbiological studies were negative and anti-microbials were stopped after 2 days. Tacrolimus levels were high for him and dose was reduced. He improved clinically and was back to his usual self after 72 hours.

PRES typically presents with altered mental status, convulsions, visual symptoms and headache. Associated with these are characteristic imaging features of subcortical white matter lesions on magnetic resonance imaging (MRI). The changes in the subcortical white matter are secondary to potentially reversible vasogenic edema, although conversion to irreversible cytotoxic edema has been described. These imaging findings predominate in the territory of the posterior cerebral artery. Many studies have shown that the neurotoxicity associated with tacrolimus may occur at therapeutic levels. In most cases of PRES, the symptom complex is reversible by reducing the dosage or withholding the drug for a few days. While PRES has a good prognosis in most cases, it can result in significant morbidity if it is not expeditiously recognised.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.